0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Possible Nefazodone Withdrawal Syndrome
MICHAEL KOTLYAR, PHARM.D.; MICHAEL GOLDING, M.D.; EDWIN R. BREWER, M.C., PHARM.D.; STANLEY W. CARSON, PHARM.D.
Am J Psychiatry 1999;156:1117-1117.

To the Editor: We report a case of a possible withdrawal reaction following the discontinuation of nefazodone.

Mr. A was a 28-year-old white man who enrolled as a healthy volunteer in a study protocol conducted at our institution. Written informed consent was obtained from Mr. A after the study procedures were explained. The protocol required that subjects receive 9 days of nefazodone therapy. The dose was titrated over the course of 4 days to 200 mg twice daily. It was maintained for 5 days and then abruptly discontinued.

Mr. A complained of dizziness and "electrical sensations down [his] legs" beginning approximately 36 hours after his final nefazodone dose. The electrical sensations lasted throughout the night and were described as "tickling electrical sensation[s]" severe enough to interfere with sleep. The discomfort would subside upon movement but return after approximately 30 seconds of immobility. By the following morning (48 hours after nefazodone discontinuation), the leg symptoms had subsided. Dizziness, however, persisted throughout the day and at times led to nausea. Seventy-two hours after discontinuation, his dizziness had begun to subside and was completely gone shortly thereafter.

Although single doses of dextromethorphan and methylprednisolone were administered as study medications, they were unlikely to cause these symptoms. Mr. A reported that he had never experienced similar symptoms.

The possibility of a withdrawal reaction occurring after the discontinuation of selective serotonin reuptake inhibitors (SSRIs) and venlafaxine has previously been documented (1). Withdrawal symptoms typically occur 24 to 72 hours after SSRI discontinuation and can include sensory disturbances (e.g., parasthesia, sensations of electric shock), gastrointestinal complaints, dizziness, flu-like symptoms, and sleep disturbances (2). The incidence of withdrawal symptoms may be inversely related to the SSRI’s half-life, with fluoxetine having the lowest risk of a withdrawal reaction and paroxetine and fluvoxamine having the highest (1). However, symptom appearance could also be delayed in long half-life drugs, leading to underreporting for these agents.

The electric shock-like symptoms, dizziness, and nausea reported by Mr. A upon abrupt nefazodone discontinuation appear consistent with those reported by others to be typical of SSRI withdrawal. Nefazodone, like other SSRIs, is an inhibitor of serotonin reuptake. It is also an inhibitor of norepinephrine reuptake, a potent serotonin antagonist, and an α1-adrenergic receptor antagonist (3). Because nefazodone has SSRI-like properties and a short half-life, it could possibly cause an SSRI-like withdrawal syndrome upon abrupt discontinuation.

Zajecka J, Tracy KA, Mitchell S: Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry  1997; 58:291–297
[PubMed]
[CrossRef]
 
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997; 58(suppl 7):5–10
 
Owens MJ, Ieni JR, Knight DL, Winders K, Nemeroff CB: The serotonergic antidepressant nefazodone inhibits the serotonin transporter: in vivo and ex vivo studies. Life Sci 1995; 57:PL373–PL380
 
+

References

Zajecka J, Tracy KA, Mitchell S: Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry  1997; 58:291–297
[PubMed]
[CrossRef]
 
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997; 58(suppl 7):5–10
 
Owens MJ, Ieni JR, Knight DL, Winders K, Nemeroff CB: The serotonergic antidepressant nefazodone inhibits the serotonin transporter: in vivo and ex vivo studies. Life Sci 1995; 57:PL373–PL380
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles